Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 19, NWS Salt Lake City, UT

November 20, 2019

NWS Salt Lake City, UT issued this wind advisory at Nov 20, 2019, 9:23 PM MST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2019, 9:23 PM MST (04:23 UTC)
Expired
Nov 21, 2019, 11:00 AM MST
In force
14 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

561 
WWUS75 KSLC 210423
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
923 PM MST Wed Nov 20 2019

UTZ001-002-211300-
/O.NEW.KSLC.WI.Y.0019.191121T0423Z-191121T1800Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Ogden, and Bountiful
923 PM MST Wed Nov 20 2019

...WIND ADVISORY IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...Easterly canyon winds, gusting up to 55 mph.

* WHERE...Cache Valley/Utah Portion and Northern Wasatch Front.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Cross
  winds may also affect travel on north-south routes, especially
  for those operating high profile vehicles or towing trailers.
  Wind sensitive operations will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
120 
WWUS75 KSLC 211037
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
337 AM MST Thu Nov 21 2019

UTZ001-002-211800-
/O.CON.KSLC.WI.Y.0019.000000T0000Z-191121T1800Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Ogden, and Bountiful
337 AM MST Thu Nov 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Easterly canyon winds, gusting up to 55 mph.

* WHERE...Cache Valley/Utah Portion and Northern Wasatch Front.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Cross winds may also affect travel on north-south routes, 
  especially for those operating high profile vehicles or towing 
  trailers. Wind sensitive operations will be affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
084 
WWUS75 KSLC 211753
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1053 AM MST Thu Nov 21 2019

UTZ001-002-211900-
/O.EXP.KSLC.WI.Y.0019.000000T0000Z-191121T1800Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Ogden, and Bountiful
1053 AM MST Thu Nov 21 2019

...WIND ADVISORY WILL EXPIRE AT 11 AM MST THIS MORNING...

Gusty winds will continue to decrease through the early afternoon
across the Cache Valley and northern Wasatch Front.
Therefore...the wind advisory will be allowed to expire.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 20, 6:14 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 20, 6:14 PM MST, 3 hours 9 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Salt Lake City UT
614 PM MST Wed Nov 20 2019

.SYNOPSIS...
A low pressure system will slowly cross the Desert Southwest
through Thursday. High pressure aloft will work east across the
Great Basin this weekend.

&&

.DISCUSSION...
With the prospects of an uptick in weather this evening, went
ahead and sent a quick update.

Closed low will shift from southeast California this evening, into
southwest Utah tomorrow morning. A new round of height falls
ensues, coincident with the arrival of the cold pocket aloft.

Boosted QPF (going with the recent NBM) as WPCGuide did not
capture the expected evolution portrayed by all the Convective
Allowing Models. IR Satellite has depicted rapidly cooling cloud
tops across western Arizona, southeast Nevada and southwest
Utah, matching radar and lightning trends. A burst of
precipitation is expected across southwest and south central Utah
this evening, decaying and spreading east and north overnight.

Based on lightning trends and HREF depicted instability, added a
mention of slight chance of thunder across portions of central and
southern Utah.

Meanwhile, the easterly pressure gradient will tighten between the
storm system to the southwest and building high pressure east of
the Rockies. This along with low level cold advection from Wyoming
will support gusty canyon winds overnight into tomorrow morning,
which may near Wind Advisory criteria. 700mb flow does not appear
to shift easterly, so even with a slight critical layer shown by
the HRRR BUFKIT sounding at KOGD, downslope winds are not expected
to contribute. Will continue to monitor wind gust trends through
the remainder of the evening.

&&

.PREVIOUS DISCUSSION...
An upper low slowly migrating across southern California will
continue on a gradual eastward track into the Desert Southwest
this evening through Thursday. Upper level diffluence within the
northeastern quadrant of this low will maintain showers across
southwest Utah into the evening hours and have maintained elevated
PoPs across this area. Otherwise a window for gusty easterly
winds exists along the northern Wasatch Front this evening into
the overnight hours, and while gusty, winds are expected to remain
below advisory criteria.

In the wake of this low, a col region will develop across the
forecast area into the upcoming weekend. Despite light flow and
weak mixing, a gradual warming trend is expected into the upcoming
weekend with no threat for precipitation.

Under a brief flat ridge to end the weekend, another storm system
is setting up for early in the week. A digging trough from the
Pacific Northwest is on track to push southeast through the Great
Basin Monday, bringing a stout cold front to Utah late Monday into
Tuesday. From Saturday evening to Monday evening, temperatures at
700mb are forecast to drop some 12- 14C degrees under a moist
northwest flow aloft.

The strength and track of this system has wobbled slightly over the
last few model runs but all in all, big picture details remain the
same. It looks promising to bring snow to the valley floors along
the Wasatch Front and the mountains in northern Utah should do well.
The timing of the front should result in a soggy and dreary day on
Monday. The cold airmass in place will stick around through much of
the week as another reinforcing wave pushes in from the west by
Wednesday. This feature, however, has not been consistent in the
ensemble runs among any global extended model choice so confidence
is much less with this regard. So, at this time the holiday travel
period may be in question with weather to impact the area but
details are still not clear.

&&

.AVIATION...
Mountains will be obscured near the KSLC airport at times tonight
due to vicinity showers. Northwest winds are expected to become
southeast around 06Z, however with a canyon wind event expected to
unfold north of the terminal, winds at the terminal may fluctuate
due to eddies. A band of showers is expected to impact the
airfield early tomorrow morning, lowering ceilings.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 10 PM MST this evening for UTZ016-019-
     020.

     Winter Weather Advisory until 4 PM MST Thursday for UTZ009-010-
     517.

     Winter Storm Warning until 4 PM MST Thursday for UTZ518.

WY...Winter Weather Advisory until 11 AM MST Thursday for WYZ021.

&&

PUBLIC...10/Kruse/Seaman
AVIATION...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 20, 3:11 PM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
311 PM MST Wed Nov 20 2019

UTZ001>016-019>021-517-518-WYZ021-211300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
311 PM MST Wed Nov 20 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Earlier heavy rainfall combined with additional showers through
tonight across southwest Utah will continue to cause normally dry
washes, small streams and other waterways to remain elevated.
Heavier showers will bring the threat of isolated flash flooding
through the evening across southwestern Utah.

Easterly canyons winds are possible along the northern Wasatch
Front through tonight. These winds may cause strong crosswinds on
I-15 and US-89 along the northern Wasatch Front.

Additional snow accumulations will bring periodic winter driving
conditions to the higher terrain areas across Utah as well as
across Uinta County Wyoming through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional snow accumulations will continue into early Friday
morning across the higher terrain of Utah. Winter driving
conditions will remain possible.

Gusty easterly winds across the canyons of the northern Wasatch
Front should gradually diminish Thursday morning.

A potent storm system will approach the Great Basin from the
northwest early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.